Wyoming, 2025

Damaging Winds in Wyoming, May 4, 2025

May 4, 2025 · NWS CYS · 5 events in 1 county or zone

An isolated severe thunderstorm produced 70+ mph wind gusts throughout its life.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe thunderstorm produced 70+ mph wind gusts throughout its life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 4, 10:24 AM MST, 3 hours 36 minutes earlier. Its key messages:

  • Pattern change today as an Omega Block takes hold across the central CONUS. Increasing precipitation chances through the week.
  • Strong winds possible across the eastern portions of the region today as a strong pressure gradient sets up.
  • Increasing chances for showers and thunderstorms Monday through Wednesday with some snow for our mountainous regions.
Area forecast discussion, May 4, 10:24 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1124 AM MDT Sun May 4 2025

.KEY MESSAGES...

- Pattern change today as an Omega Block takes hold across the central
  CONUS. Increasing precipitation chances through the week.

- Strong winds possible across the eastern portions of the
  region today as a strong pressure gradient sets up.

- Increasing chances for showers and thunderstorms Monday
  through Wednesday with some snow for our mountainous regions.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 210 AM MDT Sun May 4 2025

Mostly clear again tonight with some mid- to high-level clouds
drifting across the western portions of the CWA as of 07Z.
Temperature remain fairly mild, with current reading in the upper-
40s to upper-50s area-wide. Temperatures will continue to fall
throughout the remaining overnight hours, though anywhere
experiencing a downslope component to the wind will remain warmer
than surrounding areas. Cheyenne and Chadron are the two main
locations seeing downsloping winds at 07Z, so these location will
remain warmer through the overnight until winds shift away from the
downsloping component.

A pattern change is expected Sunday as an Omega Block develops over
the central CONUS by Sunday  morning. Current GOES-East Water Vapor
Imagery shows the eastern low of the Omega Block already formed and
circling over the Midwest. The western low has yet to manifest, but
the trough slowly being pinched off over southern California is
present on WV Imagery. The western low is expected to develop
within the next 6 hours, leading to the fully development of an
Omega Block by 12Z this morning. The western low, once it forms,
will very slowly meander eastward, ending up just southwest of
the Four Corners region by Monday morning. With the low taking
all day to move into a favorable position for precipitation
across the CWA, the initial westward displacement of the low
will favor showers and thunderstorms west of I-25 this
afternoon. Most HIRES guidance suggests isolated to scattered
showers and thunderstorms developing this afternoon around 18 to
21Z as daytime heating leads to weak destabilization of the
atmosphere. The atmosphere will remain capped east of I-25, but
pockets of 200 to 500 joules of MLCAPE will be present west of
I-25, leading to the afternoon showers and thunderstorms.
Minimal precipitation accumulation is expected with this first
round of showers and storms as the western low has not been
present long enough to give ample moisture advection into the
region. Therefore, showers and storms will struggle to see rain
reach the ground with the drier low-levels, leading to minimal
to 0.02in of precipitation accumulation Sunday afternoon.
Despite this, clear skies will dominate east of I-25 with skies
becoming cloudier west. Temperatures will top out in the 70s to
near-80s, with highest uncertainty in the temperatures out west.
These will depend heavily upon when showers and storms get
going and when cloud cover moves across the region.

Another concern for today will be fairly strong winds across eastern
portions of the CWA. The strength of the 700mb jet has come down
significantly in recent model runs, but the surface pressure
gradient across the region remains substantial, around 7mb from the
Laramie Range eastward. This increased pressure gradients is a
result of the high across the Midwest strengthening as the upper-
level ridge slowly moves eastward and the upper-level western low
meanders further east as well. Forecast soundings suggest steep
lapse rates across the eastern half of the CWA, east of the Laramie
Range. Additionally, very steep low-level lapse rates will also be
present, allowing winds to mix down to the surface. While the 700mb
jet is not overly supportive of strong winds, given its 40 to 45kt
strengthen by 03Z Monday, the very strong surface gradient should
overcome this. GFS downward omega values further suggest downsloping
and downward momentum across eastern portions of the CWA. In fact,
the GFS is pinging good downward omega values along the Pine Ridge,
south of Chadron. With the strong surface pressure gradient in place
and decent downward omega values, Chadron will be extra windy today
with an additional downslope component to the winds off of the Pine
Ridge. Would not be surprised to see Chadron gust towards 50mph, but
high winds are not expected at this time, especially with the
strongest 700mb jet not aligning well with the strongest surface
pressure gradients. However, this location will be something to
watch throughout the day for the potential need for a short
duration, short lead time high wind product for Dawes County.

A similar story is expected Monday as the Omega Block only shifts
very slightly eastward throughout the day Sunday into Monday. By
Monday morning, the western low of the Omega Block will be just
southwest of the Four Corners region and will meander eastward
throughout the day so that it is just southeast of the Four Corners
region by Tuesday morning. Several models are starting to hint at a
failure mode of the expected precipitation this week. The GFS, NAM,
and ECMWF all suggest that western low setting up just too far south
to give the region significant precipitation, as models were
suggesting a few days ago. Therefore, total precipitation
accumulation amounts have started coming down in the latest runs of
the models, somewhat expected given the lack of precipitation seen
this year so far. However, the RAP suggests the low will remain just
far enough north to give the region fairly significant
precipitation. Despite there disagreements, decent rainfall is still
expected for this week, though total accumulations may start coming
down a bit as each day looms closer. Current forecast gives Cheyenne
around 0.3in of precipitation between Sunday morning and Tuesday
morning, though the best chances for precipitation exist Tuesday and
beyond in the long term. While 0.3in in Cheyenne would not be a
drought buster by any means, it would still be incredibly beneficial
moisture for the region. The potential failure mode will continue to
be monitored in upcoming shifts, but as of now precipitation still
remains likely this week onward. A cold front will move through
Monday into Tuesday, leading to much cooler temperatures throughout
the long term (see discussion below). However, this cold front
should act to increase lift across the region and increase
precipitation chances and accumulation.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 210 AM MDT Sun May 4 2025

The omega block continues into mid-week, keeping the active weather
in the long term. The block begins to weaken on Tuesday, allowing
the upper-level low over the Four Corners region to gradually slide
eastward into the panhandle of Oklahoma. The positioning of this low
still allows for the transport of Gulf moisture into the CWA,
leading to precipitation chances on both Tuesday and Wednesday. The
better plume of moisture looks to occur Tuesday night as winds turn
more easterly, leading to upslope flow for the eastern half of the
CWA, and likely a foggy and low stratus overnight for the same area.
It is important to note that precipitation will not be continuous
throughout the two days, but rather more showery and scattered in
nature. Breaks in the clouds will like allow some instability to
build across the area. GFS soundings are rather modest, showing only
a few hundred J/kg of MUCAPE. This is not enough to trigger any
severe storms, but thunder, small hail and gusty winds cannot be
ruled out in any showers Tuesday and Wednesday. Ensemble mean QPF
amounts are still holding steady across the CWA. Both the GFS and
ECMWF ensemble means are in the 0.4 to 0.6 inch range for most of
the CWA by the end of the day Wednesday. The GFS is a bit higher
than this in a few locations along the Interstate 80 corridor. It is
also worth mentioning that this system will have cooler
temperatures, so accumulating snow will be possible at higher
elevations.

Conditions look to dry out and warm up for the end of the week as
the omega block breaks down and an upper-level ridge builds over the
Rockies. Temperatures make a return to above average with highs in
the 60s and 70s Thursday through Saturday. Most locations will also
see mostly sunny skies as subsidence under the ridge keeps clouds at
bay. However, long range models do suggest this will be a dirty
ridge with sporadic shower chances possible through the end of the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1118 AM MDT Sun May 4 2025

VFR conditions expected over the next 24 hours. Breezy winds all
sites now through the afternoon and evening with gusts 25-45
knots, with an occasional stronger gust possible primarily at
CDR. Skies will be either clear for NE terminals or mid to high
clouds for WY terminals. A chance of a passing shower for
KLAR/KRWL expected this afternoon and evening. Breezy winds
should lapse overnight though may remain breezy at lower gusts
for NE terminals with stronger gusts resuming again tomorrow
morning into the afternoon all sites.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...AM
LONG TERM...SF
AVIATION...CG
Hazardous weather outlook, May 4, 2:56 AM MST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 AM MDT Sun May 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 AM MDT Sun May 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Pattern change today as an Omega Block takes hold across the
central CONUS. Increasing precipitation chances through the week.
Strong winds possible across the eastern portions of the region today
as a strong pressure gradient sets up.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Increasing chances for showers and thunderstorms Monday through
Wednesday with some snow for our mountainous regions.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 157 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 4, 2:00 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

Wydot station 7 NW of Elk Mountain.

Thunderstorm Wind, Carbon

When
May 4, 2:02 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -106.510

Mesonet station WY18 at Halleck Ridge.

Thunderstorm Wind, Carbon

When
May 4, 2:52 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -106.510

Mesonet station WY18 at Halleck Ridge.

Thunderstorm Wind, Carbon

When
May 4, 3:06 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -106.510

Mesonet station WY18 at Halleck Ridge.

Thunderstorm Wind, Carbon

When
May 4, 3:07 PM MST
Where
Carbon County, 0.69 mi S of (Rwl)rawlins Airport
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

Automated surface observing station KRWL 1 ENE of Rawlins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252349, 1252350, 1252351, 1252352, 1252353.